Feb 14, 2013
Hi, I am HIV+ Male aged 49, diagnosed for 25 years. Viral load undectectable, CD4 1498 (Dec 2012). Drugs: Kivexa, Raltegravir, Omacor x 4, Pravastatin 40mg, Ezeterol 10mg and Finesteride 2.5mg. My partner of 31 years is HIV-. I have never been diagnosed or treated for syphilis. I noticed a rash on both hands 3/4 weeks ago. This has since cleared and I do not think it was a fungal infection. It was the rash that connected a few issues. In early 2006 I noticed some ulcerations on the head of my penis which was accompanied by fevers and sweats. We were living in Barcelona at the time and had no idea where to go. I called my clinic in the Uk who advised testing but as this was not possible advised bathing with salt water solution. I had not had this before or since. Whilst on holiday late 2006 I had symptoms of a urethra infection and visited a doctor who prescribed 2G of azithromycin. After taking this I had a reaction which could have been jarisch herxeimer. I am not allergic to antibiotics. In 2008 I began getting very unpleasant urological symptoms. An infection has never been found. I have been treated with 4 months of antibiotics in 2008, 1mth clarithromycin, 1mth amoxil, 2mth levfloxacin. 2009 2mth levofloxacin. I have had alot of associatedtesting. My recent syphilis tests are IGG/IGM, VDRL, FTA, TPHA all negative. Despite this I have the following chronic symptoms: sleep issues, itchy skin, on/off abdominal discomfort, spine pain and recently headaches and brain fog. I am vaccinated for Hep A & B and have been tested for C. Is there any possibility this could be syphilis not showing positive because of prozone effect. Should I consider a lumbar puncture to test spinal fluid. Many Thanks
| Response from Dr. Wohl
Your testing for syphilis was conclusively negative. There is no rationale for a spinal tap. I believe these events are not related and that the rash has another cause. I would get evaluated by a dermatologist.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.